Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 227, NWS Bismarck, ND

July 17, 2007Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2007, 4:30 PM MDT for Golden Valley County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2007, 4:30 PM MDT (22:30 UTC)
Expired
Jul 17, 2007, 5:03 PM MDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 236 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-492 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 172230
SVRBIS
NDC033-172330-
/O.NEW.KBIS.SV.W.0227.070717T2230Z-070717T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM MDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 530 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF GOLVA...OR ABOUT 46 MILES
  NORTHWEST OF BOWMAN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLVA AROUND 445 PM MDT...
  ALPHA AROUND 520 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4691 10404 4658 10403 4655 10382 4664 10383
      4665 10362 4683 10362

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 172253
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT TUE JUL 17 2007

NDC033-172330-
/O.CON.KBIS.SV.W.0227.000000T0000Z-070717T2330Z/
GOLDEN VALLEY ND-
454 PM MDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHERN GOLDEN VALLEY COUNTY...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GOLVA...OR ABOUT 46 MILES NORTHWEST OF 
BOWMAN...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALPHA AROUND 530 PM MDT...

LAT...LON 4691 10404 4658 10403 4655 10382 4664 10383
      4665 10362 4683 10362

$$

RSL
000 
WWUS53 KBIS 172303
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT TUE JUL 17 2007

NDC033-172313-
/O.CAN.KBIS.SV.W.0227.000000T0000Z-070717T2330Z/
GOLDEN VALLEY ND-
503 PM MDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOLDEN VALLEY COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4691 10404 4658 10403 4655 10382 4664 10383
      4665 10362 4683 10362

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 17, 2:30 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 17 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

FORECAST CONCERNS DEAL WITH CHANCES FOR ISOLATED THUNDERSTORMS THIS
EVENING AND AGAIN ON WEDNESDAY ALONG WITH TEMPERATURES.

LATEST SURFACE ANALYSIS SHOWED WEAK HIGH PRESSURE JUST NORTH OF KDVL
WITH A LIGHT EASTERLY FLOW ACROSS THE STATE. THE MORNING FOG FINALLY
DISSIPATED BY NOON AND THUS HAS LEFT THE AIR QUITE HUMID IN THE LOWER
LEVELS.

MODELS TODAY SEEMED TO SHOW SOME DIFFERENCES. THE GFS HAD SOME
CONVECTIVE FEEDBACK ISSUES SO I FAVOR THE NAM FOR THE SHORT TERM
CONCERNS. A WEAK SHORTWAVE CAN BE NOTED COMING ACROSS MONTANA AND
A FEW THUNDERSTORMS WERE OBSERVED ON KGGW AND KBYZ 88DS IN ERN
MONTANA. THESE STORMS WERE SLOWLY GROWING IN STRENGTH AS THEY WERE
MOVING INTO AN AREA NEAR THE NORTH DAKOTA BORDER WHERE SPC SBCAPES
OF AROUND 4000 J/KG WERE FORECAST. AS THESE STORMS MOVE INTO THE
WEST THEY MAY WEAKEN COMING INTO A CAPPED ATMOSPHERE ACROSS THE
CENTRAL AREAS THIS EVENING. PREVIOUS FORECAST HAD A 20 POP IN ALL
AREAS SO I WILL INCREASE THIS TO 30 POP IN THE WEST AND LEAVE 20
POPS IN THE CENTRAL TONIGHT.

AS THIS SHORTWAVE MOVES EAST OF THE AREA TONIGHT ANOTHER SHORTWAVE
DEVELOPS IN WYOMING AND MOVES TOWARDS THE AREA ON WEDNESDAY. THERE
WILL BE ANOTHER CHANCE FOR THUNDERSTORMS WHICH COULD LAST INTO THE
EVENING HOURS. PREVIOUS FORECAST ADVERTISES 20 POPS AND WILL RAISE
THIS TO 30 POPS IN THE SOUTH WITH ONLY A SLIGHT CHANCE IN THE NORTH.
THERE IS A BETTER CHANCE FOR STORMS TOMORROW AS GFS BUFFER FORECAST
SOUNDINGS INDICATE LIS OF -5 WITH 2000 J/KG OF CAPE AS WELL AS
A K-INDEX OF 35. SOME THESE STORMS COULD HAVE HEAVY RAINFALL AS
MODEL PWTS MAY BE 1.60 INCHES.

FOR THURSDAY AS THE SHORTWAVE HEADS EAST...SLIGHTLY COOLER AIR
WITH MAX TEMPERATURES IN 80S RETURN WITH NW FLOW ACROSS THE AREA.
BY FRIDAY TEMPERATURES BEGIN TO CLIMB BACK INTO THE 90S WITH LOWER
RH. THIS TREND CONTINUES INTO THE COMING WEEKEND.

.LONG TERM...SATURDAY THROUGH TUESDAY...
SEE LITTLE CHANGE IN THE MODELS SINCE YESTERDAY. THE GFS AND ECWMF
CONTINUE TO DEVELOP A BROAD UPPER LEVEL RIDGE OVER THE REGION...WITH
VERY WARM AIR AT THE MID LEVELS CAPPING ANY POTENTIAL THUNDERSTORM
DEVELOPMENT.  CONSEQUENTLY...LONG TERM FORECAST IS FOR ABOVE NORMAL
TEMPERATURES WITH A LOW CHANGE OF PRECIP.

&&

.AVIATION...
AS IN THE ABOVE SHORT RANGE DISCUSSION...THERE WILL BE POTENTIAL FOR
THUNDERSTORMS THIS EVENING IN EASTERN MONTANA AND WESTERN AND
CENTRAL NORTH DAKOTA.  APPEARS THAT ANY THUNDERSTORMS THAT FORM
WOULD BE HIGH BASED.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

VJ/TSW
Hazardous weather outlook, Jul 17, 3:42 AM MDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
442 AM CDT TUE JUL 17 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
442 AM CDT TUE JUL 17 2007 /342 AM MDT TUE JUL 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.